Texas, 2016

Damaging Wind in Texas, June 7, 2016

June 7, 2016 · NWS AMA · 1 event in 1 county or zone

A weak disturbance moving into the Panhandles from the northwest during the evening combined with moderate instability, modest wind shear and dry air below the storm bases to produce isolated severe thunderstorms. These storms produced wind gusts up to 68 mph at local observation sites.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak disturbance moving into the Panhandles from the northwest during the evening combined with moderate instability, modest wind shear and dry air below the storm bases to produce isolated severe thunderstorms. These storms produced wind gusts up to 68 mph at local observation sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 6, 9:38 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 6, 9:38 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1038 PM CDT MON JUN 6 2016

.Aviation.../For the 06z TAFs/
Thunderstorms will continue near DHT a little past 06z and then move
south and east of the terminal. Instability is weakening and storms
may not make it quite to Amarillo, but if they do it would be around
06z and likely not last longer than 09z. Winds in the near term may
be variable and gusty in/near storms and then become predominately
southwesterly and light overnight, eventually backing to
southeasterly toward the end of the TAF period. Thunderstorms will
form again in the higher terrain of New Mexico tomorrow but coverage
and intensity should be less than was seen this afternoon and
evening. Probabilities are currently too low for inclusion in the TAF
but we will monitor trends and may need to add mention in the 00z to
06z window in subsequent TAF updates. Otherwise VFR conditions will
prevail.

BRB

&&

.Prev Discussion... /Issued 658 PM CDT MON JUN 6 2016/

Update...
Made minor adjustments to the first few hours of the grids to
capture trends on radar. Most immediate concern is the cluster of
storms over far southwest Kansas that will enter Texas County in the
Oklahoma Panhandle shortly. Around 35 knots of shear through the
storm depth has been sufficient for sustained updrafts and a gust of
44 knots was recently measured at Stanton County Airport in Kansas.
Similar gusts, potentially higher to marginal severe criteria, are
expected as the storm moves south. Latest surface observations ahead
of these storms show quite a substantial temperature/dew point
spread indicating deep mixing. Therefore wind is the primary threat
with the most intense cores. Marginally severe hail may be possible,
but MLCAPE is quite meager. These isolated severe threat should
subside late this evening as the boundary layer begins to stabilize,
but storms may continue until early tonight and could move as far
south as Amarillo.

BRB

Prev Discussion... /Issued 457 PM CDT MON JUN 6 2016/

Short Term.../Tonight through Tuesday/

Afternoon mountain convection is already underway as visible via
regional radar mosaic from Pikes Peak, CO to Las Vegas, NM. Storms
this afternoon and overnight will have a much better chance to move
into the Panhandles than yesterday thanks to a more substantial
shortwave trough rounding the periphery of the upper ridge. Unlike
yesterday, this shortwave will also allow discrete convection to
develop over southeastern Colorado and southwestern Kansas. South-
southeast storm motions for the discrete cells will help them into
the Oklahoma Panhandle before merging with mountain convection to
form a multi-cell complex. This complex will take a more southerly
motion to impact mainly the western and central portion of the
Panhandles.

Widespread severe weather is not anticipated with storms this
afternoon and overnight, but an isolated strong to marginally severe
storm can't be ruled out prior to midnight across the northwestern
corner of the CWA. In this area, mixed layer CAPE values are in the
500-1000 J/kg range with effective deep layer shear around 30kt. As
the complex moves further into the CWA, it will be moving into a
less favorable environment thermodynamically which will limit any
marginal severe storm potential.

Southwesterly winds return tomorrow and help temperatures across the
southwestern Texas Panhandle warm into the 90s. This setup should
allow temperatures at the base of Palo Duro Canyon warm into the mid
to upper 90s. Afternoon mountain convection are possible but they
will likely struggle to reach as far into the Panhandles again.

Long Term.../Tuesday Night Through Sunday/

Summer temps on tap through the period with highs near or slightly
above climo through the period partly due to influence of weak s/wv
ridging nearby. There will be isold to sct aftn and evening storms
assoc w/ weak s/wvs in nw flow aloft riding around the ridge through
the week. the best chance for storms assoc w/ this activity will be
across far wrn Texas and wrn half of OK Panhandles given position of
H7 Theta-e ridge and closer proximity to mountain/dry line initiation
areas. Combination of evening LLJ development with elevated low level
helicity...high downdraft cape values and steep mid level lapse rates
will provide at a low potential for an isolated SVR storm each
aftn/evening but organized SVR threat will be limited by more modest
deep layer shear values and marginal moisture values.

Pattern changes heading into the weekend as the weak s/wv ridge is
replaced by troughing across the western US. This will produce a
transition to sw flow aloft while moisture increases with h85-h7
theta-e ridging noted across the area. This should bring pops east
to include the entire area over the weekend mainly in aftn and
evening periods but have confined to slt chc most areas for now. GFS
and ECMWF handling of the evolution of the aforementioned system
becomes very cloudy as it approaches from the west and run to run
consistency has not been great. Some solutions have been very
interesting/aggressive as they show the base of the trough breaking
off into an up low which directly impacts the Panhandles as a cold
front comes into play Monday. However there is great uncertainty in
this and 12Z ECMWF really backed off previous forecasts which plowed
this system directly across the area on Monday. Will show some
modestly higher pops on Monday...but conservative approach perhaps
below 12Z POP blend seems like best choice for now.

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

17/10
Hazardous weather outlook, Jun 6, 3:06 PM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
406 PM CDT MON JUN 6 2016

OKZ001>003-TXZ001>020-071000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
406 PM CDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...AN
ISOLATED SEVERE THUNDERSTORM PRODUCING WIND GUSTS OF 50 TO 60 MPH
ALONG WITH HAIL UP TO ONE INCH IS POSSIBLE MAINLY IN THE NORTHWEST
PANHANDLES. IN ADDITION...VERY HEAVY RAINFALL COULD RESULT IN
FLOODING OR FLASH FLOODING CONCERNS FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL BE
POSSIBLE ACROSS MAINLY THE NORTHWEST HALF OF THE PANHANDLES TUESDAY
THROUGH FRIDAY NIGHT. ISOLATED STORMS ARE POSSIBLE SATURDAY THROUGH
SUNDAY ACROSS MUCH OF THE PANHANDLES. THE POTENTIAL FOR SEVERE STORMS
APPEARS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...EMERGENCY
MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD ACTIVATE IF WARNINGS
ARE ISSUED IN YOUR AREA.

In the hours before

Local storm report, Jun 6, 7:23 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     12 NE EVA               36.92N 101.75W
06/06/2016  M68 MPH          TEXAS              OK   MESONET

&&

CORRECTED LOCATION

EVENT NUMBER AMA1600555

LORENZEN
Local storm report, Jun 6, 7:24 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
824 PM CDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     12 NE EVA               36.92N 101.75W
06/06/2016  M58 MPH          TEXAS              OK   MESONET

&&

CORRECTED LOCATION

EVENT NUMBER AMA1600554

LORENZEN
Special weather statement, Jun 6, 9:06 PM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 PM CDT MON JUN 6 2016

TXZ001-002-006-007-070345-
DALLAM TX-HARTLEY TX-SHERMAN TX-MOORE TX-
1006 PM CDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARTLEY...NORTHERN
MOORE...EASTERN DALLAM AND SOUTHERN SHERMAN COUNTIES UNTIL 1045 PM
CDT...

AT 1005 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 15 MILES NORTHWEST OF CONLEN TO 7 MILES
NORTHWEST OF SUNRAY. MOVEMENT WAS SOUTH AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL WILL BE POSSIBLE
WITHTHESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUMAS...STRATFORD...CACTUS...SUNRAY AND CONLEN.

LAT...LON 3649 10253 3650 10224 3614 10163 3574 10163
      3591 10241
TIME...MOT...LOC 0305Z 340DEG 10KT 3636 10246 3612 10187

BRB
Special weather statement, Jun 6, 9:08 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1008 PM CDT MON JUN 6 2016

OKZ001-070345-
CIMARRON OK-
1008 PM CDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 1045 PM
CDT...

AT 1008 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 12 MILES NORTH OF BOISE CITY TO NEAR FELT.
MOVEMENT WAS EAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOISE CITY...KEYES...GRIGGS...FELT AND STURGIS.

LAT...LON 3697 10204 3670 10205 3650 10215 3650 10291
      3683 10279 3697 10250
TIME...MOT...LOC 0308Z 278DEG 18KT 3691 10247 3661 10278

BRB

The radar

The Amarillo radar (KAMA), 70 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
June 7, 1:15 AM CST
Where
Deaf Smith County, 0.89 mi NW of Hereford Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.860, -102.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643696.